Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 97, NWS Pittsburgh, PA

June 2, 2000Preston County, Tucker County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 2, 2000, 7:13 PM EDT for Preston County, Tucker County, West Virginia. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 2000, 7:13 PM EDT (23:13 UTC)
Expired
Jun 2, 2000, 8:10 PM EDT
In force
57 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Preston County, WV, Tucker County, WV

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:50 PM EDTThunderstorm WindTerra Alta, WVThunderstorm winds downed a few trees.
Jun 2, 7:55 PM EDTThunderstorm WindParsons, WVThunderstorm winds downed several large trees, blocking roads in town.
Jun 2, 8:12 PM EDTHail 1Thomas, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 5:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 022314
SVRPIT
WVC077-093-030015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
713 PM EDT FRI JUN 2 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUCKER COUNTY IN WEST VIRGINIA
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 810 PM EDT

* AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES EAST OF ROWLESBURG...OR ABOUT 10 MILES
  SOUTHEAST OF KINGWOOD...MOVING SOUTHEAST AT 35 MPH.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:09 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 2, 5:09 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 PM EDT FRI JUN 2 2000

CONTD UPDATE FOR SVR WATCH IN EXTREME SOUTHERN ZONES IN CWA.

.PBZ...
MD...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONE
MDZ001.

OH...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068-069.

SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT FRIDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONES
WVZ001>004...WVZ012.

WV...SEVERE THUNDERSTORM WATCH FROM 515 PM EDT FRIDAY UNTIL 1000 PM
EDT FRIDAY FOR ZONES WVZ021>023...WVZ041.

In the hours before

Local storm report, Jun 2, 5:35 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
535 PM EDT FRI JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    MT PLEASANT               PA   WIND DAMAGE
06/02/00   WESTMORELAND                   LARGE TREES DOWN

N
Local storm report, Jun 2, 6:25 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
625 PM EDT FRI JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    CONNELLSVILLE             PA   WIND DAMAGE
06/02/00   FAYETTE                        POWER LINES AND LARGE
                                          TREES BLOWN DOWN. ROADS
                                          BLOCKED.

0600 PM    PROCTOR                   WV   WIND DAMAGE
06/02/00   WETZEL                         TREES DOWN

0606 PM    FARMINGTON                PA   .75 INCH HAIL
06/02/00   FAYETTE

N
Local storm report, Jun 2, 6:29 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
629 PM EDT FRI JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    BEALLSVILLE               OH   WIND DAMAGE
06/02/00   MONROE                         LARGE TREES DOWN

N
Local storm report, Jun 2, 6:41 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
641 PM EDT FRI JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    CLYMER                    PA   WIND DAMAGE
06/02/00   INDIANA                        TREES DOWN

0505 PM    BLAIRSVILLE               PA   WIND DAMAGE
06/02/00   INDIANA                        TREES DOWN

0605 PM    TARRS                     PA   WIND DAMAGE
06/02/00   WESTMORELAND                   ROOF BLOWN OFF AND WINDOWS
                                          BROKEN

N
Local storm report, Jun 2, 6:45 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
645 PM EDT FRI JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    TYLERSBURG                PA   WIND DAMAGE
06/02/00   CLARION                        LARGE TREES DOWN

N
Special weather statement, Jun 2, 6:52 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
652 PM EDT FRI JUN 2 2000

MDZ001-WVZ023-041-030000-
GARRETT MD-PRESTON WV-TUCKER WV-
652 PM EDT FRI JUN 2 2000

...THUNDERSTORMSo MOVING INTO THE REGION...

THUNDERSTORMS WITH HAIL...WINDS GUSTING TO 40 TO 45 MPH...
DANGEROUS LIGHTNING AND HEAVY RAINS ARE POSSIBLE THIS EVENING.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:11 PM EDTSevere Thunderstorm WarningPBZBrooke29 min
Jun 2, 4:53 PM EDTSevere Thunderstorm WarningPBZMarshall37 min
Jun 2, 5:32 PM EDTSevere Thunderstorm WarningPBZWetzel48 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.